Nebraska, 2017

Hail and Damaging Winds in Nebraska, September 15, 2017

September 15, 2017 · NWS GID · 10 events in 3 counties and zones

A few storms produced severe hail a possibly a couple severe wind gusts on this Friday afternoon and evening. The first couple storms formed southwest of Holdrege between 3 and 4 PM CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
$6.3 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few storms produced severe hail a possibly a couple severe wind gusts on this Friday afternoon and evening. The first couple storms formed southwest of Holdrege between 3 and 4 PM CST. These storms were joined by other small storms as they moved northeast over the following hour, between Lexington and Holdrege. Between 5 and 7 PM CST, other storms formed along an axis from Norton, KS to O'Neill, NE. Among the original storms, cell mergers occurred over northwest Phelps County, southeast Dawson County, and extreme western Buffalo County, forming a multicell cluster oriented from southwest to northeast. New cells formed to the southwest with cells repeatedly training over this area through 9 PM CST. A spotter estimated 3.5 to 4 inches of rain in Elm Creek. From 6 to 8 PM CST, these storms produced hail in several locations from Overton into western Buffalo County, between Amherst and Riverdale. The largest of this hail was 1.5 inches in diameter. A couple spotters estimated winds of 60 to 65 mph. Several new, small storms formed further to the south between 8 and 9 PM CST, and as they moved northeast, they expanded to the east-southeast to near Geneva. As this occurred, all of the storms lifted northeast, bringing an end to where thunderstorms occurred earlier in the evening. These storms were not severe, except for one storm that briefly produced hail up to the size of nickels in Kearney County, around 845 PM CST.

During the previous night, a strong cool front moved into Nebraska and became quasi-stationary from southwest to northeast across the state. This front remained stationary throughout the day, and then it slowly inched to the southeast during the evening. The training storms may have been a direct result of the slow movement of this front. In the upper-levels, a longwave trough was over the western U.S., with a ridge over the East. Winds were from the southwest over the Central Plains. When the initial storms developed, surface temperatures were in the lower 90s, with dewpoints in the upper 50s to near 60. Mid-level lapse rates were poor, but MLCAPE was still between 1000 and 2000 J/kg. Effective deep layer shear was 25 to 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 1:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 15, 1:55 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
255 PM CDT Fri Sep 15 2017

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Sep 15 2017

The cold front is currently sitting off to the northwest of the
forecast area. Ahead of the front southerly winds are strong with
sustained speeds between 20 and 30 mph with gusts between 30 and
40 mph. Scattered showers have been around the area through much
of the day, but most areas did not see much in the way of
accumulation. Temperatures are in the 80s to 90s across the area
and highs in the 90s, some mid to upper 90s are expected.

Tonight:
The main forecast concern tonight is if/when/where thunderstorms
may develop this evening before the front begins to move through
during the overnight hours. The higher resolution guidance
indicates the potential for thunderstorm development along the
moisture gradient in south central Nebraska/north central Kansas
around 6-7pm tonight. Confidence is not overly high with how this
will evolve, with the best convergence along the front, not along
this moisture gradient. But cannot rule it out and have included
precipitation chances through the evening across much of the area.
Later expect the best chances for thunderstorms to over central
and portions of south central Nebraska...mainly areas north of
Interstate 80. Some of these thunderstorms may be strong to
severe.

The front will begin to push southeast during the late
evening/early morning hours tonight.

Saturday:
The cold front is expected to bisect the forecast area during the
day tomorrow before it fully pushes southeast of the forecast area
during the afternoon hours. Low stratus is expected to be present
behind the front for a majority of Nebraska and with the
combination of cooler air and clouds, highs tomorrow will be
cooler. Currently have highs in the 70s across much of the area,
but if clouds stick around longer, temps could be stunted even
further. Ahead of the front highs will be warm...into the 80s and
then falling as the front moves through. The best chances for
precipitation tomorrow will be along and east of the front into
eastern Nebraska and Kansas, but areas east of Highway 281 will
have at least a small chance during the afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Sep 15 2017

Sunday - Monday:
Surface high pressure will move across northern Nebraska Sunday
morning. The front is expected to lift back to the north during
the afternoon and overnight hours. The best chances for
precipitation throughout the forecast look to be Sunday night into
Monday as an upper disturbance approaches with the frontal
boundary in the area. By Monday late morning/early afternoon the
disturbance will push to the east of the area and it should clear
out. Highs on Sunday will be nearer to normal in the 70s while the
southerly warm advection on Monday will help temps increase into
the upper 70s and 80s.

Tuesday - Friday:
Tuesday and Wednesday are expected to be dry with another frontal
boundary moving through the area early Wednesday being pushed by a
strong upper disturbance moving north of the area. This frontal
passage is expected to be dry.

With southwesterly flow persisting, surface high pressure again
quickly moves off to the east-northeast Thursday and southerly
flow returns. There are some small chances for preciptiation, but
confidence in any one period is low.

Highs will be the warmest on Tuesday, with highs in the mid to
upper 80s before decreasing through the remainder of the week into
the low 80s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1240 PM CDT Fri Sep 15 2017

The main aviation forecast concerns include Thunderstorm
potential, low level winds shear, Breezy winds today and MVFR to
IFR ceilings tomorrow.

A cold front is sitting off to the northwest of the area this
afternoon. This front is expected to move southeast into the area
during the late evening and overnight hours. This afternoon
southerly winds are quite breezy due to a strong pressure
gradient with sustained speeds just over 20 kts and gusts to near
or exceeding 30 kts. Tonight there is a chance for thunderstorms
to fire along or just ahead of the front, but the best chances and
the area with the highest confidence is north of the terminals
thus have left a thunderstorm mention out of the TAFs at this
time. However, with any shift south or initial development further
south, both terminals could be impacted this evening between 23z-
6z.  Will need to watch and amend if necessary.

With the front in place, low level wind shear will again be a
concern during the overnight hours at both terminals. As the front
moves through overnight into the day tomorrow. Winds will shift to
the north and low ceilings will move in during the morning hours.
Currently think ceilings could be IFR to MVFR around 1000-2500ft.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Sep 15, 2:53 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
353 PM CDT Fri Sep 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
353 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening and overnight as a
frontal
boundary moves through the region. The best chances for strong to
severe storms will be in south central Nebraska. These storms
could produce hail to quarter size and winds to 60 mph.

Strong winds and low relative humidity values are causing near
critical fire weather conditions across Gosper and Furnas
counties in Nebraska and Phillips county in Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms along the frontal boundary
Saturday across eastern portions of the area...mainly east of
Highway 81. Some of these storms could be strong with small hail
and winds.

Otherwise, there are thunderstorm chances throughout the extended
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Sep 15, 4:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 PM CDT FRI SEP 15 2017

NEZ072-073-082-083-152245-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
515 PM CDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...EASTERN GOSPER...
NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 545 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Loomis to 9 miles
north of Edison. Movement was northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Loomis, Edison, Atlanta and
Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 9992 4070 9976 4068 9959 4066 9920
      4019 9961 4018 9997
TIME...MOT...LOC 2215Z 220DEG 37KT 4051 9955 4041 9977

Rossi

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Buffalo

When
September 15, 4:30 PM CST to 8:30 PM CST
Where
Buffalo County, Elm Creek
Reported by
Trained Spotter
Coordinates
40.720, -99.370

Rainfall amounts between 3.5 and 4 inches fell in Elm Creek, resulting in some minor street flooding in town.

Thunderstorm Wind, Dawson

When
September 15, 5:40 PM CST
Where
Dawson County, Overton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -99.530

Wind gusts were estimated to be near 65 MPH. The wind was accompanied by pea size hail.

Hail, Dawson

When
September 15, 6:00 PM CST to 6:01 PM CST
Where
Dawson County, 1 mi NNW of Overton to Overton
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.743, -99.537

Hail, Buffalo

When
September 15, 6:40 PM CST to 6:45 PM CST
Where
Buffalo County, Elm Creek
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
40.720, -99.370

Hail, Buffalo

When
September 15, 7:30 PM CST
Where
Buffalo County, 2 mi SE of Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.809, -99.243

Thunderstorm Wind, Buffalo

When
September 15, 7:37 PM CST to 7:40 PM CST
Where
Buffalo County, 3 mi ESE of Amherst to 3 mi ESE of Riverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.813, -99.217

Wind gusts were estimated to be near 60 MPH and was accompanied by hail up to the size of ping pong balls.

Hail, Buffalo

When
September 15, 7:37 PM CST to 7:42 PM CST
Where
Buffalo County, 3 mi ESE of Amherst to 4 mi N of Riverdale
Measured
1.5 in hail
Property damage
$200,000
Crop damage
$3.0 million
Reported by
NWS Employee
Coordinates
40.813, -99.217

Hail ranged in size from quarters to ping pong balls.

Hail, Buffalo

When
September 15, 7:45 PM CST
Where
Buffalo County, 3 mi NNW of Elm Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -99.392

Hail, Buffalo

When
September 15, 7:53 PM CST
Where
Buffalo County, 6 mi N of Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.867, -99.170

Hail, Kearney

When
September 15, 8:46 PM CST
Where
Kearney County, 1 mi N of Axtell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.495, -99.120

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720406, 720390, 720391, 720393, 720396, 720395, 720400, 720394, 720397, 720398.